Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 154, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Aug 8, 2018, 11:02 AM CDT for Smith County, Trousdale County, Wilson County, Tennessee. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2018, 11:02 AM CDT (16:02 UTC)
- Expired
- Aug 8, 2018, 11:45 AM CDT
- In force
- 43 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Smith County, TN, Trousdale County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 51 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 11:16 AM CDT | TSTM WND DMG | 3 Nw South Carthage, TN | FACEBOOK REPORT OF TREES DOWN IN THE MORRIS SUBDIVISION WITH A SOCCER GOAL FLUNG 20 YARDS INTO THE CUMBERLAND RIVER |
| Aug 8, 11:20 AM CDT | TSTM WND DMG | 4 W South Carthage, TN | WIND KNOCKED THE STEEPLE OFF OF FIRST BAPTIST CHURCH IN CARTHAGE. |
| Aug 8, 11:20 AM CDT | TSTM WND DMG | Carthage, TN | WIND KNOCKED THE STEEPLE OFF OF FIRST BAPTIST CHURCH IN CARTHAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1072 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
455
WUUS54 KOHX 081602
SVROHX
TNC159-169-189-081645-
/O.NEW.KOHX.SV.W.0154.180808T1602Z-180808T1645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
1102 AM CDT WED AUG 8 2018
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Smith County in Middle Tennessee...
Northeastern Wilson County in Middle Tennessee...
Southwestern Trousdale County in Middle Tennessee...
* Until 1145 AM CDT.
* At 1101 AM CDT, a severe thunderstorm was located near Lebanon,
moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lebanon, Carthage, Gordonsville, Hickman, South Carthage, Tuckers
Crossroads, Dixon Springs, Pleasant Shade and Dickerson Chapel
Recreation Area.
This includes Interstate 40 between mile markers 240 and 262.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3639 8587 3611 8588 3612 8591 3611 8591
3614 8627 3634 8626
TIME...MOT...LOC 1601Z 267DEG 23KT 3625 8621
HAIL...<.75IN
WIND...60MPH
$$
052 follow-up statements
130
WWUS54 KOHX 081624
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
1124 AM CDT WED AUG 8 2018
TNC169-081634-
/O.CAN.KOHX.SV.W.0154.000000T0000Z-180808T1645Z/
Trousdale TN-
1124 AM CDT WED AUG 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN TROUSDALE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3639 8587 3611 8588 3612 8591 3611 8591
3613 8613 3629 8614 3630 8612 3633 8611
3636 8608
TIME...MOT...LOC 1624Z 267DEG 23KT 3626 8603
$$
TNC159-189-081645-
/O.CON.KOHX.SV.W.0154.000000T0000Z-180808T1645Z/
Smith TN-Wilson TN-
1124 AM CDT WED AUG 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR SMITH AND NORTHEASTERN WILSON COUNTIES...
At 1124 AM CDT, a severe thunderstorm was located near Carthage,
moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Carthage, Gordonsville, Hickman, South Carthage, Pleasant Shade and
Dixon Springs.
This includes Interstate 40 between mile markers 248 and 262.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3639 8587 3611 8588 3612 8591 3611 8591
3613 8613 3629 8614 3630 8612 3633 8611
3636 8608
TIME...MOT...LOC 1624Z 267DEG 23KT 3626 8603
HAIL...<.75IN
WIND...60MPH
$$
05969
WWUS54 KOHX 081638
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
1138 AM CDT WED AUG 8 2018
TNC159-189-081647-
/O.EXP.KOHX.SV.W.0154.000000T0000Z-180808T1645Z/
Smith TN-Wilson TN-
1138 AM CDT WED AUG 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR SMITH AND NORTHEASTERN WILSON
COUNTIES WILL EXPIRE AT 1145 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3639 8587 3611 8588 3612 8591 3611 8591
3613 8613 3629 8614 3630 8612 3633 8611
3636 8608
TIME...MOT...LOC 1637Z 267DEG 23KT 3626 8593
$$
05What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 7:18 AM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, Aug 8, 7:18 AM CDT, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Nashville TN 718 AM CDT Wed Aug 8 2018 .UPDATE... FOR 12Z AVIATION DISCUSSION. && .SHORT TERM (Today thru Fri nite)... A pattern change will bring greater coverage of showers and thunderstorms to the area beginning today, along with slightly lower high temperatures. Unfortunately, details about the timing and coverage of showers and thunderstorms are uncertain. Early this morning, Mid Tn was rain free, but showers and thunderstorms were increasing northwest of our area. This activity was developing in response to a shortwave trough and surface boundary over the Mid Ms Valley - both associated with a larger scale trough crossing the Great Lakes. For Mid Tn, these systems will be replacing the southern ridge that brought hot temperatures with limited thunderstorm activity the past few days. The bulk of the energy with the approaching trough will track north of our area, but there should be enough lift, moisture, and instability in the approaching frontal zone to bring some rain for most locations today. Although pops will be "likely", there will be enough rain-free periods to get some outdoor work accomplished. Radar trends will have to be monitored for short range planning. Some short range models indicate the upstream convection will have a strong enough cold pool to push southeastward across all of Middle Tennessee through the morning. This could result in a relatively stable afternoon with lower thunderstorm coverage. But, the incoming morning storms could weaken or scatter out. Regardless of the exact evolution of these storms, the air mass will still have time for recovery/destabilization, resulting in scattered to numerous thunderstorms again through the afternoon. When thunderstorms occur today, they will likely contain some very heavy downpours with 1-2 inch per hour rainfall rates. The thunderstorms should move enough to keep any flooding problems localized and limited. Deepening on how much thunderstorm coverage we see this morning, and resultant destabilization, there could be a few strong to marginally severe storms in the afternoon with locally gusty winds and torrential downpours. The weakening frontal zone, along with a weak upper level trough, will remain over the region through Friday. This will keep at least scattered showers and thunderstorms in the forecast, with most of the activity occurring in the afternoon and evening hours. Generally, greater coverage (40-60 percent) is expected over the south half of the area, with 20-50 percent over the north. Warm and sticky conditions will persist, but with mostly cloudy and unsettled conditions, most locations will stay under 90 degrees through Friday. 13 .LONG TERM (Sat thru Wed)... Sfc stationary front will meander across SW portions of mid state Sat thru Sun morning before pushing swd. Sfc high pressure center should set up across the Carolinas as the day on Wed progresses. Aloft, the latest ECMWF/GFS solutions coming more into line than previous model forecast runs, especially for the upcoming weekend. However, as pointed out by yesterday aftertnoon's discussion, these model solutions begin to diverge by next Mon with the latest GFS suggesting a weaker upper-level low pressure system that would allow the mid state to dry out towards the beginning to middle of next work week. Latest ECMWF solution on the other hand allows the upper- level tough to extend deeper into the SE, keeping plenty of moisture in our area for convective development. Usually prefer the ECMWF in the extended portion of the forecast anyway as it verifies well. Will thus continue the lean toward it. However, in agreement with surrounding offices that some drying aspects of the latest GFS solution for the later portions of the extended forecast period need to be taken into account too. So overall, a lean was given toward the latest ECMWF solution but some consideration given to the latest GFS during the Mon night thru Wed night time frame. So it maybe a little drier Mon night thru Wed night as compared to yesterday's mornings runs at this time, but still an unstable summertime weather pattern is expected to be in store for the mid state region Sat thru the afternoon hrs on Mon. On average, sct shwrs and iso to sct tstms will be possible Sat thru the daytime hrs on Mon, with iso shwrs/tstms possible Mon night thru Wed night. Variable sky conditions can be expected thru the day on Mon also, with generally ptcldy skies expected Mon night thru Wed night. As it is with summertime, the weather pattern still looks like some of the stronger shwrs and tstms could bring brief heavy rainfall which could lead to localized minor flooding in some locations. However, as of this time, there continues to be no indication of any widespread organized flooding potential. This reasoning continues to be supported by the latest WPC QPF forecasts. As it is with summertime also, the weather pattern still looks like some of the stronger tstms might reach strong, with a few tstms here and there, reaching svr tstm thresholds, also, mainly during the mid to late afternoon and into the early evening hrs. However, as of this time also, there is no indication of any organized strong to svr convection pattern establishing itself across the mid state region Sat thru next Wed. This reasoning continues to be supported by the latest SPC Day 4-8 Convective Outlook. As for temps, afternoon high temps and overnight low temps will be around seasonal normal values Sat thru next Wed night. 31 && .AVIATION... 12Z TAF DISCUSSION. CKV/BNA/MQY/CSV...Significant uncertainty in terminal forecasts thru 09/12Z. Several amendments probable thru 09/12Z. Actual terminal forecast and forecast reasoning will need to be closely monitored thru 09/12Z. Tried to depict potential line of morning convection across cntrl W TN influencing terminal locations thru 08/18Z. How convective development moving thru mid state this morning works over atm and effects potential second round of sct/numerous shwrs/tstms development at least thru 09/12Z a significant quandary here. Did not want to go straight VCTS for entire forecast period, and gave best windows for VCTS development. With so much uncertainty if shwrs/tstms will actual impact specific terminals, addressed only as VCTS. Although atm moisture, instability, and moisture are in place for sct/numerous convective development, consensus of short range models show some shearing and dissipating of convection thru 08/18Z. Best chances of shwrs/tstms should be before 09/02Z. Could be some tstms afterwards also. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......13 AVIATION........31
Hazardous weather outlook, Aug 8, 5:04 AM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 504 AM CDT Wed Aug 8 2018 TNZ005>011-023>034-056>066-075-077>080-093>095-091000- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 504 AM CDT Wed Aug 8 2018 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. 31
In the hours before
Special weather statement, Aug 8, 10:04 AM CDT, 58 minutes before
Special Weather Statement National Weather Service Nashville TN 1004 AM CDT WED AUG 8 2018 TNZ007-008-026>028-081530- Robertson TN-Davidson TN-Wilson TN-Cheatham TN-Sumner TN- 1004 AM CDT WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DAVIDSON...WESTERN SUMNER...NORTHWESTERN WILSON...EAST CENTRAL CHEATHAM AND SOUTHERN ROBERTSON COUNTIES UNTIL 1030 AM CDT... At 1004 AM CDT, Doppler radar was tracking a strong thunderstorm over Joelton, or 9 miles north of Nashville, moving northeast at 50 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Gallatin, Lebanon, Springfield, Nashville, Madison, Hendersonville, Mount Juliet, Goodlettsville, White House, Millersville, Greenbrier, Oak Hill, Coopertown, Belle Meade, Lakewood, Ridgetop, Cross Plains, Portland, Hermitage and Belinda City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3609 8688 3642 8701 3659 8651 3616 8630 TIME...MOT...LOC 1504Z 245DEG 45KT 3630 8684 MacDonald
Local storm report, Aug 8, 10:25 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1025 AM CDT WED AUG 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM TSTM WND DMG RIDGETOP 36.40N 86.77W
08/08/2018 ROBERTSON TN TRAINED SPOTTER
REPORT OF TREES AND POWER LINES DOWN IN THE AREA. POWER
OUTAGES AS WELL.
&&
EVENT NUMBER OHX1800344
MACDONALDLocal storm report, Aug 8, 10:28 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1028 AM CDT WED AUG 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 AM TSTM WND DMG 10 NW NASHVILLE 36.27N 86.91W
08/08/2018 DAVIDSON TN EMERGENCY MNGR
REPORT OF TREES DOWN AND POWER OUTAGES ACROSS THE
NORTHWESTERN PORTIONS OF DAVIDSON COUNTY.
&&
EVENT NUMBER OHX1800345
MACDONALDSpecial weather statement, Aug 8, 10:35 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
1035 AM CDT WED AUG 8 2018
TNZ008-027-028-081600-
Davidson TN-Wilson TN-Sumner TN-
1035 AM CDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DAVIDSON...SOUTHERN
SUMNER AND NORTHWESTERN WILSON COUNTIES UNTIL 1100 AM CDT...
At 1034 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mount Juliet, or 9 miles southwest of Gallatin, moving east at 25
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Gallatin, Lebanon, Hendersonville, Mount Juliet, Lakewood, Hermitage,
Rural Hill, Belinda City, Percy Priest Lake, Bledsoe Creek State Park
and Gladeville.
LAT...LON 3636 8627 3636 8628 3635 8628 3634 8627
3630 8627 3609 8626 3609 8650 3610 8652
3609 8652 3609 8664 3644 8664 3644 8627
TIME...MOT...LOC 1534Z 267DEG 23KT 3625 8652
05Local storm report, Aug 8, 10:42 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1042 AM CDT WED AUG 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 AM TSTM WND DMG 4 NW NASHVILLE 36.21N 86.84W
08/08/2018 DAVIDSON TN EMERGENCY MNGR
TREE FELL ONTO A HOUSE IN NORTHWESTERN NASHVILLE. NO
INJURIES REPORTED.
&&
EVENT NUMBER OHX1800346
MACDONALDSpecial weather statement, Aug 8, 10:42 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Nashville TN
1042 AM CDT WED AUG 8 2018
TNZ008-009-029-081630-
Trousdale TN-Sumner TN-Macon TN-
1042 AM CDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SUMNER...WESTERN MACON AND
NORTHWESTERN TROUSDALE COUNTIES UNTIL 1130 AM CDT...
At 1042 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Portland, or 9 miles north of Gallatin, moving
east at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Gallatin, Lafayette, White House, Westmoreland, Cross Plains,
Portland, Cottontown, Bethpage and Oak Grove.
LAT...LON 3665 8635 3663 8608 3646 8601 3637 8660
3649 8665 3653 8664 3659 8659 3665 8647
TIME...MOT...LOC 1542Z 251DEG 36KT 3652 8648
05The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 9:40 AM CDT | Special Weather Statement | OHX | Cheatham, Davidson | 35 min |
| Aug 8, 10:04 AM CDT | Special Weather Statement | OHX | Davidson, Sumner | 26 min |
| Aug 8, 10:35 AM CDT | Special Weather Statement | OHX | Wilson | 25 min |
| Aug 8, 10:42 AM CDT | Special Weather Statement | OHX | Sumner | 48 min |
| Aug 8, 10:53 AM CDT | Severe Thunderstorm Warning | OHX | Trousdale, Wilson | 37 min |
| Aug 8, 11:28 AM CDT | Severe Thunderstorm Warning | OHX | Jackson, Putnam, Smith | 47 min |
| Aug 8, 11:34 AM CDT | Special Weather Statement | OHX | Clay | 41 min |
| Aug 8, 11:36 AM CDT | Special Weather Statement | OHX | DeKalb | 39 min |
| Aug 8, 11:57 AM CDT | Special Weather Statement | OHX | Clay, Overton, Pickett, Putnam | 48 min |
| Aug 8, 12:33 PM CDT | Special Weather Statement | OHX | Fentress, Pickett | 27 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.